Minnesota, 2004

Hail in Minnesota, August 29, 2004

August 29, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 29, 2:20 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 2:20 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SUN AUG 29 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
BIG CONCERN FOR THIS PACKAGE CENTERS ON VERY NEAR TERM.  CURRENT
SURFACE ANALYSIS WOULD PUT WEAK COLD FRONT JUST PAST ABERDEEN AND
THEN SLANTING SOUTHWEST TO NEAR CHAMBERLAIN.  LATEST VISIBLE
SATELLITE PICTURE SHOWS CUMULUS CLOUDS FORMING FROM THE FRONTAL
BOUNDARY WEST.  FARTHER EAST IN THE BETTER DEFINED WARM SECTOR
LIGHTNING IS STARTING TO BE DETECTED.  SOME LIGHTNING IS ALSO NOTED
IN NORTH DAKOTA ASSOCIATED WITH THE WEAK COLD FRONT.  AN ETA80
SOUNDING MODIFIED FOR CURRENT DEWPOINT SHOWS PMAX CAPE VALUES AROUND
900 J/KG WITH NO CONVECTIVE INHIBITION.  GOOD SPEED SHEAR NOTED IN
LOWER LEVELS.  SHEAR SHOULD BE SUFFICIENT TO PRODUCE ORGANIZED
CONVECTION.  WILL CARRY CHANCE CATEGORY POPS INTO THIS EVENING FOR
SEVERAL HOURS.  WILL NOT MENTION SEVERE IN ZONES.  IF STORMS BECOME
SEVERE WILL UPDATE POPS DURATION AND INTENSITY AT THAT TIME.
WEAK HIGH BUILDS ACROSS THE REGION BEHIND FRONT KEEPING THINGS
SLIGHTLY COOLER.  NEXT QUESTION COMES UP MONDAY NIGHT FOR
THUNDERSTORMS ASSOCIATED WITH SURFACE LOW AND WEAK UPPER WAVE.
STILL CAN NOT FIND MUCH MOISTURE TO WORK WITH AND WOULD LIKE TO SEE
A LITTLE STRONGER WAVE.  FOR THIS FORECAST HAVE LEFT OUT MENTION OF
ANY WEATHER BUT AM DOING SOME FENCE SITTING WITH THIS.  MAY HAVE TO
PUT WEATHER BACK IN GRIDS FOR THIS LATER.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS CONTINUE TREND OF SPEEDING UP SYSTEM PROGGED TO MOVE THROUGH
THE REGION TOWARD THE END OF NEXT WEEK. LATEST CANADIAN/DGEX/GFS
SHOWING FRONTAL BOUNDARY TO NEAR THE CWA THURSDAY AFTERNOON AND
SLIDE CONTINUE EASTWARD INTO FRIDAY. BEST CHANCE FOR PRECIPITATION
COMING THURSDAY NIGHT WITH FRONTAL BOUNDARY STRETCHING ACROSS CWA
FROM NE TO SW. SYSTEM TO SLIDE EAST FRIDAY INTO FRIDAY NIGHT...SO
HAVE REMOVED POPS ACROSS THE EASTERN CWA FRIDAY NIGHT. HOWEVER WITH
ANOTHER WEAK SHORTWAVE PUSHING INTO THE REGION FRIDAY NIGHT...HAVE
LEFT MENTION OF PRECIP FRIDAY NIGHT ACROSS THE WESTERN HALF OF THE
CWA. KEPT TEMPERATURES SIMILAR TO THE PREVIOUS FORECAST...WHICH
HOVER NEAR AVERAGE FOR LATE AUGUST TO SLIGHTLY BELOW. WITH COOLER
AIR ALOFT AND CLOUDINESS EXPECT TEMPS IN THE LOWER 70S TO AROUND 80
ACROSS THE CWA FOR NEXT WEEKEND.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/ALBRECHT
Hazardous weather outlook, Aug 29, 4:21 AM CST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT SUN AUG 29 2004

MNZ039-046-SDZ007-008-011-019>023-301016-
BIG STONE-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
TRAVERSE-
521 AM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER AN UPPER LEVEL DISTURBANCE BRINGS SHOWERS AND ISOLATED
THUNDERSTORMS TO THE AREA THIS MORNING...A SURFACE TROUGH OF LOW
PRESSURE WILL PASS THROUGH THIS AFTERNOON. ANY THUNDERSTORMS THAT DO
DEVELOP THIS AFTERNOON WILL LIKELY BECOME ORGANIZED. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE GREATEST CHANCE FOR SEVERE
STORMS BIG STONE AND TRAVERSE COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SDZ003>006-009-010-015>018-033>037-045-048-051-301016-
BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH-
521 AM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 173 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
August 29, 6:30 PM CST
Where
Traverse County, Tintah
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.017, -96.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420506.